Nebraska, 2020

Hail in Nebraska, August 17, 2020

August 17, 2020 · NWS CYS · 3 events in 1 county or zone

Severe thunderstorm moved across Dawes County producing hail stones up to ping pong ball size. Due to outflow wind gusts, Chadron Public Radio reported power outages to 450 customers covered by the Nebraska Public Power District.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm moved across Dawes County producing hail stones up to ping pong ball size. Due to outflow wind gusts, Chadron Public Radio reported power outages to 450 customers covered by the Nebraska Public Power District.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 1:49 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 17, 1:49 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
249 PM MDT Mon Aug 17 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MDT Mon Aug 17 2020

Latest visible/radar imagery was showing some convection
developing south of the Wyoming/Colorado border as of 2015z.
Meanwhile, there is some cumulus congestus over central and
eastern Laramie county, and the southern panhandle. Would not be
surprised if an isolated thunderstorm or two develops in this
region this afternoon and evening. Not anticipating anything to
become severe in this region, due to limited SBCAPE less than
500j/kgIn addition, there is some convection trying get going
along the Pine Ridge in the northern Panhandle and southern
Niobrara county. The Nebraska panhandle still stands a chance of
seeing a couple of severe storms this afternoon based on SBCAPE
around 500j/kg in the -10 to -30 deg C layer, and effective shear
values around 35kts. The bulk of these storms will move southeast
at around 10kts, unless it becomes enhanced by storm scale
dynamics and becomes altered, due to enhanced inflow. The rest of
the evening should be fairly quiet due to the influence of the
upper level ridge.

We will need to keep an eye tomorrow for the potential for subtle
shortwaves moving through the northwest flow regime. The NAM/GFS
are both hinting and some subtle speed maxes moving through
northeast Wyoming tomorrow afternoon. These speed maxes may induce
some some surface based wind shift across the northern panhandle
and Converse/Niobrara counties tomorrow afternoon. As a result, it
could trigger some more convection along the Pine Ridge. It may
also be a bit breezy as well. Therefore, we will need to keep
watch for near critical fire weather conditions. We will keep
most of the precip. chances on the northern fringes of the CWA
tomorrow. We may also see some isolated convection on Wednesday,
but not looking at any severe potential at this point, due to
limited SBCAPE.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 302 AM MDT Mon Aug 17 2020

Weather across the CWA will be dominated mainly by the upper high
which will remain over the desert southwest through the weekend.
A few impulses will ride over the top of the high and drop se over
the region Weds and Thursday and bring the best chances for some
afternoon and evening showers and storms. Friday through the
weekend looks to be drier with convection more isolated as the
upper high strengthens a bit and centers over the 4 corners area.
Temperatures remaining above seasonal averages with little changes
day to day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1143 AM MDT Mon Aug 17 2020

All Wyoming and Nebraska Panhandle sites remain in VFR conditions
for this period. A high pressure system keeps the Wyoming sites
hot and dry. Isolated thunderstorms may reduce visibility
temporarily at KSNY today around 0Z and it is possible a stray
shower may arrive at KCYS around 22Z. Although there is a MRGL
risk of thunderstorm across the panhandle, models and confidence
are focused on KSNY receiving thunderstorms today. All TAF sites
in the Nebraska Panhandle will receive strong wind gust up to
20-30kts. Otherwise mostly clear skies across the Wyoming region
and FEW to SCT cloud bases around 10 thousand feet for the
Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Mon Aug 17 2020

Very low afternoon humidities will persist through the week under
the influence of the upper level ridge resulting in near critical
fire weather conditions. We are a little concerned about Fire
Weather Zone 301 reaching Red Flag conditions tomorrow, but this
will be highly dependent on cloud cover. The models are showing
some decent mixing during the early afternoon, especially with a
speed max moving through that region. Later shifts may need to
evaluate further for any Fire Weather Watch or Red Flag Warnings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...RE
AVIATION...AW
FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 10:51 AM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1151 AM MDT Mon Aug 17 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1151 AM MDT Mon Aug 17 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a small chance for a rogue thunderstorm or two to develop
in the Nebraska panhandle this afternoon. If these storms do
materialize, then they could produce hail up to quarter size and
gusty winds as they move southeast.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated showers and thunderstorms are possible through the
period. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 3:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020

NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
      4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293

Wills

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dawes

When
August 17, 3:15 PM MST
Where
Dawes County, 4.05 mi E of Chadron
Measured
1.5 in hail
Reported by
Public
Coordinates
42.830, -102.920

Observer estimated wind gust around 60 mph in addition to ping pong size hail. Damage to crop was noted but no dollar amount was discerned.

Hail, Dawes

When
August 17, 3:35 PM MST
Where
Dawes County, 4.95 mi SE of Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -102.930

Hail, Dawes

When
August 17, 4:24 PM MST
Where
Dawes County, 4.95 mi SE of Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -102.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913248, 913249, 913250.